What has been excluded entirely from all recent discussions of ED in young men is a concept presented many years ago—the concept of increased sympathetic tone as an organic etiology of “psychogenic” erectile dysfunction in young men (5). Previous studies have shown that elevated central sympathetic tone may be one cause of impotence (6,7). This article focuses on the presentation, work-up, and treatment of young men (age: 16–35 years old) with complaints of ED, and we will attempt to present a new method of approaching these patients. It is important to identify the precise etiology of ED in these men before proceeding with potentially unnecessary evaluation and treatment as the process can be anxiety-provoking, invasive, and costly and may provide an unreliable diagnosis which produces further psychological distress in these psychologically fragile young men.
Men with a rare heart condition known as long QT syndrome should not take vardenafil since this may lead to abnormal heart rhythms. The QT interval is the time it takes for the heart's muscle to recover after it has contracted. An electrocardiogram (EKG) measures the QT interval. Some people have longer than normal QT intervals, and they may develop potentially life-threatening abnormal heart rhythms, especially when given certain medications. Men with a family history of long QT syndrome should not take vardenafil, as it is possible to inherit long QT syndrome. Furthermore, vardenafil is not recommended for men who are taking medications that can affect the QT interval such as quinidine (Quinaglute, Quinidex), procainamide (Pronestyl, Procan-SR, Procanbid), amiodarone (Cordarone), and sotalol (Betapace).
If this treatment approach fails, it is useful, however frustrating, to start again from the beginning. Reassess the history to ensure that nothing was missed originally. Obtain labs and perform a PCDU. This will give the objective information that you might need in order to make a diagnosis of a known etiology for ED and to provide the patient reassurance that your evaluation has been thorough.
Medications: Many common medicines produce erectile dysfunction as a side effect. Medicines that can cause erectile dysfunction include many used to treat high blood pressure, antihistamines, antidepressants, tranquilizers, and appetite suppressants. Examples of common medicines that can cause erectile dysfunction include propranolol (Inderal) or other beta-blockers, hydrochlorothiazide, digoxin (Lanoxin), amitriptyline (Elavil), famotidine (Pepcid), cimetidine (Tagamet), metoclopramide (Reglan), naproxen, indomethacin (Indocin), lithium (Eskalith, Lithobid), verapamil (Calan, Verelan, Isoptin), phenytoin (Dilantin), gemfibrozil (Lopid), amphetamine/dextroamphetamine (Adderall), and phentermine. Prostate cancer medications that lower testosterone levels such as leuprolide (Lupron) may affect erectile function. Some chemotherapies such as cyclophosphamide (Cytoxan) may affect erectile function.
Penile prostheses are very effective, and most patients who have a prosthesis placed are satisfied with the prosthesis. However, placement of a prosthesis causes scarring of the tissue within the corpora cavernosa, and if the prosthesis requires removal, other forms of therapy, except for the vacuum device, are often not effective. Thus, most physicians reserve placement of a prosthesis for men who have tried and failed or have contraindications to other therapies.
This man’s situational ED, possibly due to performance anxiety or perhaps fear of a repeat injury and pain. Structural, neurogenic, arteriogenic, and venous occlusive erectile dysfunction can be ruled out as he has normal self-stimulated erections. He responds well to low dose oral PDE5 inhibitors. Additional assessment with cold and hot perception testing and biothesiometer were performed due to his complaint of decreased sensation; both test results were normal. He was started on low dose terazosin once daily at bedtime along with Cialis 5 mg as needed. He is responding well to treatment.